Pennsylvania, 2015Damaging Wind in Pennsylvania, July 21, 2015
July 21, 2015 · NWS PBZ · 1 event in 1 county or zone
Showers and thunderstorms developed with a passing cold front on the afternoon of the 21st. Steep low level lapse rates and modest instability allowed for a few strong to severe storms, with gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed with a passing cold front on the afternoon of the 21st. Steep low level lapse rates and modest instability allowed for a few strong to severe storms, with gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 21, 9:01 AM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 21, 9:01 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1001 AM EDT TUE JUL 21 2015
.SYNOPSIS...
SCATTERED SHOWERS AND POSSIBLE THUNDERSTORMS ALONG A PASSING COLD
FRONT TODAY WILL BE FOLLOWED BY DRY WEATHER AND SEASONAL
TEMPERATURES THE REMAINDER OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
SHOWERS ALONG THE SOUTHERN BOUNDARY HAVE BEEN DIMINISHING AND
ADJUSTED POPS ACCOUNT FOR THE CHANGE IN THE UPDATE. HAVE ALSO MADE
MINOR CHANGES TO POPS AND WEATHER THIS AFTERNOON TO BETTER TIME
THE FRONTAL PASSAGE COUPLED WITH THE PASSING SHORTWAVE TROUGH
ALOFT. ENOUGH LOW LEVEL MOISTURE AND FORCING ARE AVAILABLE FOR
SHOWERS TO DEVELOP WITH ISOLATED THUNDER ACROSS THE REGION BUT THE
MORNING SOUNDING DISPLAYS SUBSTANTIAL WARM AIR ALOFT TO HELP LIMIT
ANY ORGANIZED THUNDERSTORM ACTIVITY. DRY AIR ENTRAINMENT IN THE
WAKE OF THE FRONT BY THE LATE EVENING WITH DEVELOPING SUBSIDENCE IS
EXPECTED TO BRING COMFORTABLE CONDITIONS WITH A CLEAR SKY TONIGHT.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
HIGH PRESSURE WILL BE THE DOMINANT FEATURE THROUGH THE SECOND HALF
OF THE WEEK...RESULTING IN DRY CONDITIONS AND SEASONABLY
COOL...TO AVERAGE TEMPERATURES.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
DRY CONDITIONS WILL CONTINUE INTO NEXT WEEKEND WITH AN OVERALL
WARMING TREND IN TEMPERATURES. THE NEXT CHANCE OF
SHOWERS/THUNDERSTORMS WILL BE EARLY NEXT WEEK AS A FRONTAL SYSTEM
CROSSES THE REGION.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
ISOLATED SHOWERS AND THUNDERSTORMS WITH A CROSSING COLD FORNT THIS
AFTERNOON WILL BRING POSSIBLE RESTRICTIONS...BUT ONLY A VCTS FOR
PORTS. DRY HIGH PRESSURE WILL GIVE VFR TONIGHT.
OUTLOOK...WEDNESDAY THROUGH SATURDAY...
GENERAL VFR IS ANTICIPATED INTO THE WEEKEND.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 21, 2:30 AM EST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 AM EDT TUE JUL 21 2015
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-220730-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
330 AM EDT TUE JUL 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 21, 10:37 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1137 AM EDT TUE JUL 21 2015
PAZ007-008-013-211615-
VENANGO-MERCER-LAWRENCE-
1137 AM EDT TUE JUL 21 2015
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MERCER...SOUTHWESTERN
VENANGO AND NORTHEASTERN LAWRENCE COUNTIES...
AT 1136 AM EDT...A STRONG THUNDERSTORM WAS NEAR HERMITAGE...MOVING
SOUTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HERMITAGE...SHARON...GROVE CITY...SHARPSVILLE...GREENVILLE...
MERCER...PLAIN GROVE TOWNSHIP...CLARK...FREDONIA...JACKSON CENTER...
BARKEYVILLE AND VOLANT.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 105 AND 123.
INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 6 AND 31.
LAT...LON 4117 7985 4117 8000 4102 8014 4124 8052
4126 8052 4140 8040
TIME...MOT...LOC 1536Z 302DEG 30KT 4129 8039Thunderstorm Wind, Mercer
- When
- July 21, 10:51 AM EST
- Where
- Mercer County, 1.56 mi W of Mercer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 41.230, -80.260
Local broadcast media reported trees down in Lackawannock Township. One tree fell onto a house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, July 21, 2015$300,000 · 8 events
- Damaging Winds and Lightning Strike in Florida, July 21 to 25, 2015$41,000 · 55 kt wind · 26 events
- Damaging Winds in Georgia, July 21 to 23, 2015$86,000 · 60 kt wind · 8 events
- Damaging Winds in New York, July 21, 2015$80,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in North Carolina, July 21, 2015$50,000 · 1 in hail · 8 events
- Flood and Damaging Winds in Florida, July 21, 20153 injured · $10,000 · 50 kt wind · 7 events
- Tornado and Damaging Wind in Colorado, July 21, 2015EF1 · 2 events
- Damaging Winds in North Carolina, July 21, 2015$19,000 · 50 kt wind · 8 events
- Lightning Strike in New Jersey, July 21, 20152 injured · 1 event
- Damaging Wind in Connecticut, July 21, 20152 injured · 50 kt wind · 1 event
- Damaging Winds and Lightning Strike in North Carolina, July 21, 2015$3,000 · 50 kt wind · 15 events
- Damaging Winds in South Carolina, July 21, 201561 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594646.